Maryland, 2020

Damaging Wind in Maryland, July 4, 2020

July 4, 2020 · NWS LWX · 1 event in 1 county or zone

An isolated severe thunderstorm developed over central Maryland on the afternoon of Saturday, July 4th, 2020, causing some wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An isolated severe thunderstorm developed over central Maryland on the afternoon of Saturday, July 4th, 2020, causing some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 4, 1:37 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 4, 1:37 PM EST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
237 PM EDT Sat Jul 4 2020

.SYNOPSIS...
A weak backdoor boundary remains stalled over the region, and
will dissipate overnight into Sunday. High pressure will build
overhead at the surface and aloft for the early and middle
portions of next week, bringing hot and humid conditions to the
area. Daily chances for showers and thunderstorms remain
however.

&&

.NEAR TERM /THROUGH TONIGHT/...
Current temperatures across much of the region in the low 90s,
with dewpoints in the low 70s are making for quite the muggy
afternoon. Heat indices nearing the upper 90s to 100 in a few
spots. Convergence line is evident on both visible satellite
and surface obs in the wind field roughly along the I-95
corridor. This is where any convection that does occur today
will. Have decrease POPs this afternoon, with max values around
30% now. Coverage has just struggle thus far, as was thought,
given the amount of dry air aloft. That being said, have seen a
few showers pop up and try to get going, before quickly dying
down. No lightning at this point either. While a thunderstorm
cannot be ruled out this afternoon/evening, think that it is
really going to be hard to get any significant updrafts going at
this point.

MLCAPE values over the region are generally in the 1500-2000
J/kg range. Dry air aloft has DCAPE values in excess of 1200
J/kg as well, which would generally be very concerning. However,
in this case, only if we manage to get a tall updraft through
all that dry air will it be a problem. Just not seeing that
happen at this point. Shear is around 20 knots or so, making
things even harder to get organized. So, in summary, the threat
is non-zero for some gusty winds with any thunderstorms that
manage to get tall, but just don't see that as a high
probability today.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Upper level ridge will build towards the region Sunday and
Monday. This, paired with southerly surface flow, will lead to
continued hot and humid conditions across the region. Highs will
remain in the mid 90s both days, with lows only into the low 70s
for most, with upper 60s over the higher elevations.

Continued heat and humidity, paired with a weak pressure trough,
bay/river breezes and the terrain circulation, could spark off
showers and storms each day. Storms would be isolated to widely
scattered in coverage each day though, as the ridge aloft will
make it a little harder to really get convection going. Gusty
winds and heavy rain will be possible with any storms that do
develop.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Overall good agreement amongst guidance concerning the long term.
Upper level ridging along most of the southern CONUS with the jet
stream displaced along the US/Canada border persists throughout much
of next week. High pressure centered over the Mid-Atlantic will keep
conditions mainly dry through Wednesday. Overall conditions are
expected to remain hot and humid with temperatures in the 90s and
dew points in the 70s. Given the amount of heat and moisture, cannot
fully rule out the chances for afternoon convection. There will be a
lack of any significant forcing, thus expect any
showers/thunderstorms to be widely scattered and brief at best.

Meanwhile, a weak cut-off low will meander over the
southeastern CONUS before shifting offshore late Wednesday into
Thursday. While the low is expected to remain mainly offshore,
there is moderate spread on how close the low comes to the
Potomac which could cause more widespread showers/thunderstorms
to occur. Regardless, the influx of additional moisture from an
easterly flow will keep convection potential elevated through
the end of the week.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR conditions generally expected for the rest of the day, but
isolated to widely scattered storms in the area of DCA and CHO
could cause some brief restrictions this afternoon/evening. Best
chance for storms remains in the 18-22z timeframe for DCA, but
CHO could linger a little later into the evening and perhaps
even into the overnight hours. Winds will start out light out
of the north before gradually switching around to light out of
the east during the afternoon and evening hours.

Skies clear as we head into the overnight hours, with some fog
possible at MRB and CHO, as winds become very light to calm
overnight. Could even see a chance of fog at IAD, should winds
go calm, but uncertainty still remains there, so leaving that
chance out at this point.

Another chance for showers and storms Sunday and Monday across
the forecast area, which could lead to restrictions at any of
the terminals during the afternoon/evening. Generally VFR
otherwise though.

Chances for lower CIG/VSBYs will remain present in regards to patchy
early morning fog. Otherwise, mainly VFR conditions are expected
Tuesday and Wednesday. While conditions are expected to remain
mostly dry, chances for afternoon convection persist throughout much
of next week.

&&

.MARINE...
Light winds out of the northeast will generally turn to
southeasterly overnight. Isolated to widely scattered showers
and storms this afternoon/evening, which could lead to brief
bouts of gusty wind and heavy rain, as with any storm, so an SMW
or two can't be ruled out today.

A southerly gradient wind should remain below SCA criteria most
of the time Sunday through Wednesday. However, isolated to
scattered thunderstorms are possible during the afternoon and
evening hours each day, and locally gusty winds are possible in
any thunderstorm that develops.

&&

.TIDES/COASTAL FLOODING...
A light southerly flow will develop tonight into Sunday, and it
will persist through early next week. This will cause water
levels to be elevated. Minor flooding is possible at sensitive
areas, beginning with the high tide cycle later tonight and
continuing into early next week. However, confidence is low
because the flow will be light.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...CJL
NEAR TERM...CJL/KJP
SHORT TERM...CJL
LONG TERM...MSS
AVIATION...MSS/CJL
MARINE...MSS/CJL/BJL
TIDES/COASTAL FLOODING...BJL
Hazardous weather outlook, Jul 4, 2:51 PM EST, 1 minute before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
351 PM EDT Sat Jul 4 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-052000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
351 PM EDT Sat Jul 4 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

An isolated severe thunderstorm with damaging wind gusts is
possible through this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-052000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
351 PM EDT Sat Jul 4 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sterling radar (KLWX), 67 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Prince George'S

When
July 4, 2:52 PM EST
Where
Prince George'S County, 0.34 mi ESE of Hall
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.899, -76.724

Tree damage was reported near Bowie, including a tree down on eastbound MD-214 Central Avenue at US-301 Crain Highway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2020Every state in 2020This day in weather historyWarnings in Maryland, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900380.